HOUSTON — Food and Drug Administration officials are warning about an unusual side effect for the Moderna coronavirus vaccine for patients with cosmetic facial fillers.
Let’s connect the dots.
Facial fillers are a popular cosmetic procedure that helps smooth out wrinkles or create the illusion of larger lips.
According to reports in Los Angeles, the FDA advisory committee that reviewed the results of clinical trials for the Moderna vaccine noted a specific side effect for people in the trial who had cosmetic facial fillers: inflammation and swelling where those fillers had been injected.
Filler sites swelled but recovered easily
A couple of the patients in question had facial fillers injected in their cheeks months before getting the vaccine. Another one had lip fillers a couple days after getting the vaccine.
No word on how bad the reactions were, but swelling and inflammation were reported. The patients were treated with steroids and antihistamines and recovered.
It's just an immune response, so still get vaccinated
So why the swelling? Doctors say when you get a vaccine it revs up your immune system. And since fillers are technically a foreign object in your body that revved up immune system may see them as a threat and attack, causing a type of allergic reaction.
However, doctors do stress people with fillers should still get the vaccine since reactions were easily treated with common medications.